U.S. doctors online nowAsk doctors free
A 45-year-old member asked:

can you be allergic to antibiotics?

1 doctor answer3 doctors weighed in
Dr. Andrew Murphy
Allergy and Immunology 29 years experience
Yes: It is possible to be allergic to antibiotics. The most common antibiotic allergies are to penicillin like medications and sulfa based antibiotics.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

West Orange, NJ
A 56-year-old female asked:

I'm allergic to all antibiotics how can I get tested to see if i still am.?

1 doctor answer2 doctors weighed in
Dr. Larry Lutwick
Infectious Disease 49 years experience
Many classes: There are many classes of antimicrobials and it is really unlikely to be allergic to all antimicrobials. Need to know what reactions occurred.
A 22-year-old female asked:

What are symptoms of being allergic to antibiotics?

1 doctor answer1 doctor weighed in
Dr. Michael Zacharisen
Allergy and Immunology 33 years experience
Different types: The most common reaction is skin rashes including hives and swelling. Anaphylaxis is a severe reaction but less common. Gastrointestinal symptoms are common and usually represent an intolerance rather than a true allergic reaction.
A 36-year-old member asked:

If antibiotics make me nauseous am i allergic?

1 doctor answer3 doctors weighed in
Dr. Steven Machtinger
Allergy and Immunology 44 years experience
Not usually: Your digestive system is designed to digest food not process drugs. Lots of medications cause nausea, stomach upset & diarrhea. While these symptoms may be part of an allergic reaction doctors look for additional symptoms in skin (hives, rash) & breathing problems (cough, wheeze, difficulty breathing) to diagnose antibiotic allergy.
NM
A 19-year-old female asked:

If i reacted to a sulfa antibiotic after a year of taking a sulfa non-antibiotic, could i become allergic to the non-antibiotics as well?

2 doctor answers4 doctors weighed in
Dr. G. Wen
Dr. G. Wenanswered
Pharmacology 26 years experience
Most likely fine: If you have been taking sulfa non-antibiotics without any allergic reactions, and you got allergic reactions only to sulfa antibiotics, that to me you are only allergic to a specific subgroup of sulfa. You pretty much are fine with what you were taking.
Corbin, KY
A female asked:

I am allergic to sulfa drugs. What antibiotics can I take???

3 doctor answers4 doctors weighed in
Dr.
A Verified Doctoranswered
A US doctor answeredLearn more
Many: Sulfa drugs are only one class of drugs. Which class or specific drug would depend on what you need it for.

Related questions

A 24-year-old female asked about a female:
1 doctor answer1 doctor weighed in
A 48-year-old member asked:
2 doctor answers3 doctors weighed in
A 31-year-old member asked:
2 doctor answers3 doctors weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Oct 17, 2012

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.